T Nation

BPH Caused by TRT at 26? With Labs


#1

Aloha from Maui, brothers,

I’m hoping to tap into the collective wisdom and experience of this community to address some health issues that have got me losing sleep and sanity. Thanks in advance for your feedback, support, and guidance. Links to relevant articles, threads, etc. much appreciated.

Here’s the situation & data.

Current TRT regimen & relevant supplementation

  • Test C. 0.15mL q4d injected = 30mg, down from .30mL every 4 days (60mg)
  • Anastrozole 0.5mg every 5 days
    *Regular ZMA and Zinc
    *Saw Palmetto 450mg powder + 50 mg extract 45% fatty acids X 2 capsules, 3 times daily

Background

I’m turning 27 next month. To make a long story short, about 2 1/2 years ago despite being on top of my diet and exercise and generally leading a very healthy lifestyle I was suffering from chronic fatigue and other low T symptoms (low thyroid function, low grade chronic depression, chronic fatigue, difficulty concentrating, sleep issues), and my Naturopath ordered labs which revealed:

Estradiol: 21.1 pg/mL
Testosterone Total: 337 ng/dL (ref. (270-1730)
Test (Free): 6.26 (ref. 8.8-27.0)
SHBG: 37 nmol/L

Since I found a chart showing I had the T levels of a 50 year old man, and I was desperate for a solution to my daily fatigue and low mood, I asked to be put on TRT, and my ND agreed. The fatigue and mood improved considerably with TRT. In hindsight, I suspect that the health issues I’ve had (low thyroid function, low grade chronic depression, chronic fatigue, difficulty concentrating, sleep issues) have a deeper root cause and doing TRT was just addressing the symptoms.

Fast forward to today. Over the last year I’ve steadily began showing symptoms of BPH - frequent urination and urgency to urinate without much volume coming out, especially at night. About a month or two ago it started to get really bad. Waking up 3-4 times per night with urgency to pee, then having a hard time falling back asleep without melatonin. No fun. To complicate matters, I may have a parasite infection, as indicated by an elevated WBC and very high Eosinophils count. I should have results from a stool sample back in the next week. I’m not sure if some kind of parasite could be causing BPH-like symptoms.

My uncle, an MD, believes that the TRT has caused my prostate to grow, and thinks that if I discontinue TRT it should shrink back down.

My GP prescribed Flomax which I started taking a few days ago. It seemed to help the nighttime urgency, but I’ve noticed a sharp spike in daytime grogginess/sleepiness. So it looks like the side effects are outweighing the benefits of Flomax.

Most Recent Notable Lab Results - October 2016
(Ask for other markers not included here if relevant)
On 0.2-0.25mL (or 40-50mg) Test C. every 4 days before getting this bloodwork.

WBC 12.5 (3.8-11.2)
Lymphs 19.8 (20-45)
Eosinophils 16.2 (0-6)
Eosinophils, Absolute 2.02 (0-0.6)
FSH 0.4 (1.0-8.0)
LH <0.2 (2.0-12.0)
PSA 0.6 (0-2.5)
DHT 377 (106-719)
Free Estradiol 0.34 pg/mL
Total Estradiol 14 pg/mL
Testosterone, Free 736
Free Testosterone: 134.7
Chlamydia - Negative
Urine Culture - No growth

Questions

  1. Is it likely that the TRT has caused my BPH?
    1b. If so, is my BPH likely to resolve upon discontinuation? Can the prostate shrink back down?
  2. If so, what is the best way to taper off TRT to preserve muscle mass and minimize withdrawal symptoms?
  3. I’ve heard it suggested that elevated Estradiol might be the culprit for BPH, not Testosterone. Would taking more Anastrazole to lower E help shrink my prostate or alleviate BPH symptoms if that’s indeed what’s going on?

Mahalo nui loa,
M


#2

Not only estradiol, but all estrogens are the culprit of enlarged prostate.
It’s a very common myth, that testosterone or DHT is responsible for it’s growth. (I mean DHT partially is, but let’s skip that)

First thing I’d do, I would go and have my prostate examined. Routine finger test to see if it’s really enlarged, because it might also be just a physiological thing. You think about it too much and you experience some phantom like symptoms :slight_smile:

If it really is, my second guess would be wrong AI. Anastrozole isn’t suicidal. It doesn;t kill your aromatase completely. Heard a few times a non sensitive estradiol lab tests will not show proper results, while taking Arimidex. Switch to Exemestane and see what happens.

Do you experience any erectile dysfunctions?


#3

Please read the stickies found here: About the T Replacement Category

  • advice for new guys
  • things that damage your hormones
  • protocol for injections
  • finding a TRT doc

I would make a working assumption that this is prostatitis and run with that.
Immune system shows a problem.

TRT with lower E2 levels, you, does not cause prostate problems. I have been on TRT for 10+ years and prostate is normal and PSA decreased over time and urine flow improved with high TT, FT and DHT. Most young males have more T and E2 than you and they are not at risk of prostate issues.


#4

Did you ever get a DRE from your Urologist - he can tell if your prostate is inflamed. Also, as posted above - it’s very doubtful it is from testosterone and likely prostatitus from the infection. 15 years ago I had BPH from an illness which 3 weeks of antibiotics took care of. I would try to resolve the infection issue before you sought to change your TRT protocol. Also - taking 5mg of Cialis daily is great for BPH as well.